Mix-ups with propylthiouracil and Purinethol
From the May 22, 2008 issue
n our October 2, 2003 newsletter, we wrote about a child with leukemia who missed 6 months of chemotherapy because the antithyroid drug propylthiouracil was dispensed instead of the antimetabolite PURINETHOL (mercaptopurine). Mix-ups in which Purinethol was dispensed instead of propylthiouracil have also been reported. In many cases, propylthiouracil doses are in the range of several hundred milligrams a day. Thus, dispensing Purinethol instead of propylthiouracil, especially at these high doses, is likely to cause harm (e.g., bone marrow suppression, hepatotoxicity, immunosuppression, teratogenicity if taken by pregnant women).
We just learned about a truly tragic case in which a pregnant woman was given a prescription for PTU (see below) early in her pregnancy but received Purinethol in error when the prescription was filled and upon a subsequent refill. While the drug names appear to be quite distinct, both names start with “P” and end with “L” and may be stored near one another. The drugs are each available in a 50 mg tablet strength only, and the “your” sound present in both “purine” and “uracil” adds a sound-alike component, further increasing the risk of an error. Another issue often associated with mix-ups, including the most recent error, is use of the abbreviation “PTU” for propylthiouracil. Each name shares the letters P, T, and U, so misinterpretation is easy. PTU is an error-prone abbreviation that has been on ISMP’s “Do Not Use” abbreviation list for many years.
The patient in the most recent case had a longstanding history of hyperthyroidism. Her private obstetrician had referred her to a maternal fetal medicine specialist, who wrote the prescription for “PTU” that was misdispensed on two occasions. The patient developed increasing fatigue, and after approximately 5 weeks, she developed a fever and painful anal fissure. She also experienced vaginal bleeding. Her obstetrician suggested an immediate emergency department examination, where she was diagnosed with sepsis and spontaneously aborted the fetus at 16 weeks gestation. She was taken to the OR to deliver the placenta, where she coded multiple times and died. The patient’s death remained a mystery until her family gave prescription records from her community pharmacy to a pathologist, who was then able to determine that the patient’s demise was related to Purinethol toxicity.
Please share this information with staff who might prescribe, dispense, or administer these drugs. Electronic prescribing and barcode assisted dispensing cannot entirely eliminate errors, but they offer some protection. Computer order entry system warnings should be installed for both drugs, with hard stops that require documentation before proceeding. Do not store Purinethol and propylthiouracil near each other, and consider use of warning labels on product containers. Doctors should be encouraged to list brand and generic names on orders for Purinethol, and the purpose when prescribing either drug. When dispensing in community pharmacies, unless barcode scanning is used, match the drug’s NDC number to the one listed in the computer.